Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 20, 2002, 9:03 PM EDT for Marion County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 9:03 PM EDT (01:03 UTC)
- Expired
- Jul 20, 2002, 9:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:35 PM EDT | Thunderstorm Wind 60 E | Britton Neck, SC | Horry county 911 reported trees down along Hwy 378. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3757 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
606
WUUS52 KILM 210103
SVRILM
SCC067-210130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
903 PM EDT SAT JUL 20 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MARION COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 930 PM EDT
* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER BRITTON
NECK...OR ABOUT 16 MILES WEST OF CONWAY...MOVING SOUTH AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MARION COUNTY AT 920 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
TRA
LAT...LON 3400 7932 3396 7947 3374 7926 3376 7925
3389 7930What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM EDT, 7 hours 18 minutes earlier.
Area forecast discussion, Jul 20, 1:45 PM EDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 145 PM EDT SAT JUL 20 2002 DOG DAYS OF SUMMER CONTINUE...THO HEAT AND HUMIDITY NOT QUITE AS OPPRESSIVE TODAY AS PREV DAYS. BROAD SFC TROF IN PLACE OVER EASTERN CAROLINAS THIS AFTERNOON...WITH UPPER VORT MAX REFLECTED NICELY BY CLOUD BAND EXTENDING FROM NEAR RDU TO CAE TO AGS. PLENTY OF JUICE AVAILABLE ESP NEAR THE COAST SO WILL HAVE TO WATCH THAT...AS 1ST PERIOD POPS WILL BE DRIVEN BY HOW MUCH CONVECTION IS ONGOING LATE THIS AFTERNOON. MOST OF THE NEXT 7 DAYS WILL FEATURE WEAK TROFINESS OVER THE CAROLINAS BOTH SFC AND ALOFT. THIS WILL KEEP TEMPS A BIT MORE IN LINE WITH CLIMO...AND CONDITIONS A LITTLE MORE UNSETTLED. ETA/AVN BOTH DEVELOP A CLOSED SFC LOW OVER THE INLAND CAROLINAS DURING THE PERIOD. BELIEVE BOTH MODELS A BIT TOO BULLISH WITH THIS AND THEREFORE THEIR POPS...BUT WILL GO WITH ISOLATED TO SCATTERED AFTERNOON/EVENING CONVECTION THRU THU. GUIDANCE MIN TEMPS NOT BAD BUT WILL TWEAK MAX TEMPS UP JUST A BIT. MED RANGE MODELS TRYING TO SHUNT DEEP MOISTURE OFFSHORE BY FRI...BUT NO REAL FRONT GETS IN HERE. WILL GO WITH A DRY FCST FRI/SAT BUT KEEP TEMPS SLIGHTLY ABOVE CLIMO. CWF: SW FLOW TO CONTINUE. STILL BELIEVE AVN IS OVERDOING WINDS SOMEWHAT...AND WOULD EXPECT SEAS TO RUN A FOOT OR TWO HIGHER AT THE BUOYS SINCE THE FETCH W/IN 20 NM IS OVER SHALLOW WATERS. FIGURE 15 KT AND 3-4 FT THRU MOST OF THE FCST. PRELIMINARY NUMBERS... ILM 76 92 75 91 / 30 30 20 30 LBT 72 93 72 92 / 30 30 20 30 FLO 74 94 73 93 / 30 30 20 30 MYR 76 89 75 88 / 30 30 20 30 .ILM... NC...NONE. SC...NONE. RAS
In the hours before
Local storm report, Jul 20, 6:18 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
618 PM EDT SAT JUL 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM MAGNOLIA GREENS NC WIND GUST
07/20/02 BRUNSWICK WIND GUST 65 MPH.
REPORTED BY TRAINED
SPOTTER.
0555 PM MAGNOLIA GREENS NC HAIL
07/20/02 BRUNSWICK .75 INCH HAIL REPORTED
BY TRAINED OBSERVER.
0555 PM MAGNOLIA GREENS NC WIND DAMAGE
07/20/02 BRUNSWICK DAMAGE TO STEEL FRAME HOUSE
UNDER CONSTRUCTION. REPORTED
BT TRAINED SPOTTER.
MRLocal storm report, Jul 20, 6:26 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
626 PM EDT SAT JUL 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM WILMINGTON NC WIND DAMAGE
07/20/02 NEW HANOVER TREE DOWN ON VEHICLE AT
COLONIAL AND FOREST HILLS.
REPORTED BY 911 DISPATCHER.
RASLocal storm report, Jul 20, 8:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
858 PM EDT SAT JUL 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 1 WSW SURFSIDE BEACH SC WIND DAMAGE
07/20/02 HORRY TREES DOWN IN DEERFIELD
AREA. REPORTED BY HORRY
COUNTY 911.
MRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:14 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 46 min |
| Jul 20, 9:58 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 22 min |
| Jul 21, 3:25 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.